Connecticut, 2011

Flash Flooding in Connecticut, August 14 to 15, 2011

August 14 to 15, 2011 · NWS OKX · 4 events in 2 counties and zones

A slow moving area of low pressure passed to the south of the Tri-State Area. High precipitable water values caused very heavy rain which resulted in flash flooding in portions of Fairfield and New Haven counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A slow moving area of low pressure passed to the south of the Tri-State Area. High precipitable water values caused very heavy rain which resulted in flash flooding in portions of Fairfield and New Haven counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 14, 9:10 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 14, 9:10 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1010 PM EDT SUN AUG 14 2011

.SYNOPSIS...
LOW PRESSURE CROSSES THE MID ATLANTIC STATES TONIGHT...TRACKING
NORTHEAST INTO THE GULF OF MAINE BY TUESDAY MORNING AND THEN
INTO THE CANADIAN MARITIME PROVINCES TUESDAY. HIGH PRESSURE WILL
MOVE EAST TOWARD THE AREA TUESDAY NIGHT THEN OFF THE COAST EARLY
THURSDAY. ANOTHER TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST
TOWARD THE AREA LATE THURSDAY BEFORE PASSING EAST OF THE AREA
SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A STRONG UPPER LVL CUTOFF LOW OVER NE OH CONTINUES TO MV SLOWLY E. AT
THE SFC...A 1006 MB LOW OVER NORTHERN VA WILL GRADUALLY REFORM FURTHER
SE OFF THE DELMARVA TONIGHT WHERE 3 HOUR PRES FALLS ARE HIGHEST.
THIS LOW WILL TAP INTO THE PLUME OF SUBTROPICAL MOISTURE EXTENDING
FM THE U.S. SE COAST NNE OFF THE MID ATLANTIC COAST.

THIS WILL FAVOR THE REDEVELOPMENT OF HEAVIER RAIN FURTHER EAST...MAINLY
FM NYC EAST ACROSS CT AND LONG ISLAND.

RAINFALL FORECASTS WERE UPDATED TO REFLECT THIS SHIFT TO THE EAST...IN
ALIGNMENT WITH THE SUBTROPICAL PLUME OF MOISTURE.

ADDITIONAL HVY SHOWERS AND WIDELY SCT TSTMS WILL CONT TO REDEVELOP
AND MV N ACROSS THE REGION OVERNIGHT.

BECAUSE MAXIMUM HOURLY RAINFALL RATES OF 1-2 INCHES ARE STILL POSSIBLE...THE
FLASH FLOOD WATCH REMAINS IN EFFECT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE OCEAN BEACHES THROUGH
EARLY THIS EVENING.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
12Z RUNS SUGGESTING HEAVY PRECIP AXIS SHIFTS TO OVER LWR
HUDSON VALLEY/NE NJ ZONES...RADAR TRENDS SUGGEST THIS COULD BE
VALID...SO HAVE ALTERED FORECAST IN THIS DIRECTION WITH 1730Z
UPDATE. IF MORE DATA COMES IN SUGGESTING THIS AND RADAR TRENDS
HOLD...MAY END UP EXTENDING FFA TO INCLUDE REMAINDER OF WESTERN
ZONES.

MODERATE TO HEAVY RAINFALL LIKELY TONIGHT AS AXIS OF UPPER TROUGH
MOVES INTO THE REGION AND PRECIPITABLE WATER VALUES REMAIN CLOSE TO
TWO INCHES. WITH MARGINAL INSTABILITY WILL STILL MENTION ISOLATED
THUNDER. MONDAY THE TROUGH REMAINS OVER THE AREA AND INSTABILITY
INCREASES. WILL HAVE LIKELY POPS WITH THUNDERSTORMS AND SHOWERS
MENTIONED. PRECIPITABLE WATER VALUES BEGIN TO DECREASE SOMEWHAT SO
FOR NOW WILL NOT HAVE HEAVY RAIN MONDAY.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE OCEAN BEACHES
ON MONDAY.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
TUESDAY...THE UPPER LVL TROUGH AXIS WILL FINALLY MOVE EAST OF THE
AREA BY TUE NIGHT. HOWEVER...WITH LOW LVL INSTABILITY DEVELOPING
WITH DAY TIME HEATING...THERE IS STILL A CHC OF SCT SHOWERS AND
TSTMS THRU THE EVENING.

TUE NIGHT THRU EARLY THU...A WEAK HIGH PRES SYS WILL MOVE SLOWLY E
ACROSS THE REGION. WEAK AFTERNOON SEA BREEZES ARE LIKELY FOR WED
WITH NEAR NORMAL TEMPS THRU THIS PERIOD.

LATE THU THRU SAT...ANOTHER UPPER LVL TROUGH WILL DIG SLOWLY SE
TOWARD THE AREA WITH THE DEVELOPMENT OF A SFC TROUGH. THIS PATTERN
IS FAVORABLE FOR THE DEVELOPMENT OF HVY SHOWERS AND TSTMS ONCE AGAIN.

LATE SAT-SUNDAY...ANOTHER WEAK HIGH PRES SYS WILL APPROACH THE
REGION WITH FAIR WX RETURNING.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
LOW PRESSURE OVER VIRGINIA WILL TRACK TOWARDS THE COAST THIS
EVENING AND THEN SLOWLY TO THE NORTHEAST PASSING SOUTH OF LONG
ISLAND ON MONDAY.

TWO AREAS OF ORGANIZED RAINFALL REMAIN OVER THE AREA...ONE MOVING
NORTHWARDS THROUGH NYC/NE NJ AND THE LOWER HUDSON VALLEY AND A
NARROW BAND EXTENDING FROM CENTRAL CT SOUTH THROUGH THE ATLANTIC
OCEAN. MODERATE TO HEAVY RAINFALL AND IFR CONDS ACCOMPANY BOTH OF
THESE. ALTHOUGH THERE HASN/T BEEN ANY LIGHTNING FOR THE LAST
SEVERAL HOURS...FELT IT WAS PRUDENT TO CONTINUE WITH CB'S AS
SOME CELLS ARE MORE ROBUST AND THE POSSIBILITY OF A TSTM REMAINS.
UNCERTAIN WHETHER RAIN CONTINUES THROUGH THE ENTIRE NIGHT OVER
WESTERN TERMINALS...BASED ON CURRENT TRENDS THERE WOULD BE SEVERAL
HOURS OF DRY WEATHER. CELLS CONTINUE TO DEVELOP ALONG THE NJ COAST
WHICH WILL LIKELY REACH KJFK/KLGA BETWEEN 130Z AND 215Z...BUT
SHOULD STAY JUST EAST OF KEWR/KTEB. NEXT AREA OF PRECIP BEING
WATCHED EXTENDS FROM JUST OFF THE SOUTHERN NJ COAST WHICH IS
EXPECTED TO AFFECT EASTERN LI/CT OVERNIGHT.

CONDITIONS HAVE BEEN VARYING CONSIDERABLY ACROSS THE AREA...BUT
HAVE HIGH CONFIDENCE OF MVFR TO IFR CONDS THROUGH THE NIGHT. WARM
FRONT REMAINS JUST S OF LONG ISLAND WITH AN EASTERLY WIND.
LLJ OF 25-35KT BETWEEN 1-2K FT REMAINS ALOFT WITH SFC INVERSION IN
PLACE. HEAVIER SHOWERS MAY DRAG SOME GUSTS DOWN...BUT ARE NOT
EXPECTED TO LAST.

MVFR TO IFR AND RAIN EXPECTED TO CONTINUE INTO MON
MORNING...HOWEVER AS THE LOW PASSES TO OUR S...THE BULK OF THE
PRECIP WILL BE SHUNTED TO THE EAST WITH WINDS GRADUALLY BACKING TO
THE NE. THERE IS THE POSSIBILITY OF IMPROVING CONDS IN THE AFTN
WITH PARTIAL CLEARING...WHICH COULD CAUSE TSTMS IN THE AFTN. MORE
STABLE ENVIRONMENT FROM EASTERLY FLOW MAY INHIBIT STRONG STORMS
FROM DEVELOPING. NOT INCLUDED IN TAFS YET AS IT IS LOW CONFIDENCE
AND TOO FAR OUT.

OUTLOOK FOR 00Z MONDAY THROUGH FRIDAY...

MON NIGHT...MVFR POSSIBLE. SCT SHOWERS...TSTMS POSSIBLE AS WELL.
TUE...SUB VFR POSSIBLE IN SHOWERS.
WED-THU...VFR.
FRI...SUB VFR POSSIBLE IN SHOWERS.

&&

.MARINE...
SCA OVER COASTAL OCEAN WATERS HAS BEEN CONTINUED THROUGH MONDAY
MORNING. SEAS ALREADY TO 4 FT ON THE OCEAN WATERS...AND WITH
STRENGTHENING SE FLOW TONIGHT AS COASTAL LOW DEVELOPS...AND 20-25 KT
950 HPA JET TRACKING OVER THE WATERS. SEAS BUILDING TO 4-6 FT ALONG
WITH GUSTS TO 25 KT SEEM REASONABLE. THE LOW LEVEL JET TRACKS TO FAR
S OF THE REMAINDER OF THE WATERS TO WARRANT SCA/S THERE.

AN EASTERLY FLOW IN THE MORNING WILL SHIFT TO THE NORTHEAST BY THE
AFTERNOON AS THE LOW PUSHES NORTHEAST. SCA CONDITIONS WILL
CONTINUE ON THE OCEAN WATERS FOR WAVES OF 5 FT UNTIL THE LOW
PASSES TO THE NORTHEAST OF THE REGION...WHICH FOR WESTERN SECTIONS
WILL BE IN THE AFTERNOON...AND OVERNIGHT FOR EASTERN SECTIONS.
WINDS WILL DIMINISH THROUGHOUT THE DAY. ALL WATERS WILL BE SUB-SCA
MONDAY NIGHT.

TUESDAY THROUGH SUNDAY...WEAK ALTERNATING PRESSURE GRADIENTS WITH
THE PASSAGES OF WEAK HIGH AND LOW PRES SYSTEMS WILL CAUSE A
PROLONGED PERIOD WHERE WINDS AND SEAS ARE FCST TO REMAIN BELOW THE
SMALL CRAFT ADVISORY LVLS OF 25 KT AND 5 FT SEAS.

&&

.HYDROLOGY...
RAINFALL TOTALS AT 230 PM RANGED FROM UNDER AN INCH ACROSS FAR
WESTERN AND EASTERN PORTIONS OF THE CWA...TO 1 TO JUST OVER 10
INCHES ELSEWHERE...WITH HIGHEST TOTALS IN SOUTHERN PORTIONS OF THE
NYC METRO. SEE THE LATEST PNSOKX FOR DETAILS.

EXPECT AN ADDITIONAL 1 TO 2.5 INCHES OF RAINFALL THROUGH LATE
MONDAY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. HIGHEST AMOUNTS
EXPECTED OVER WESTERN PORTIONS MAINLY FROM NYC ON N AND W. SINCE
ORANGE COUNTY AND WESTERN PASSAIC COUNTY DID NOT RECEIVE MUCH IN
THE WAY OF PRECURSOR RAIN THROUGH THIS AFTERNOON...IT APPEARS
RAINFALL WILL BE WITHIN THE 12-HR 2.5 INCH FFG...SO HAVE OPTED NOT
TO EXPAND THE FFA INTO THOSE AREAS AT THIS TIME. WILL CONTINUE TO
MONITOR.

NO SIGNIFICANT PRECIPITATION IS EXPECTED FROM LATE MONDAY THROUGH
THURSDAY MORNING.

LATE THU THRU SAT...ANOTHER UPPER LVL TROUGH WILL DIG SLOWLY SE
TOWARD THE AREA WITH THE DEVELOPMENT OF A SFC TROUGH. THIS PATTERN
FOR THE DEVELOPMENT OF HVY SHOWERS AND TSTMS ONCE AGAIN.

THERE IS A POTENTIAL FOR A 1-2 INCH RAINFALL WITH TRAINING SHOWERS
AND TSTMS ASSOCIATED WITH THE SLOW MVG TROUGH.

&&

.TIDES/COASTAL FLOODING...
WITH ASTRONOMICAL TIDES DECREASING WITH TIME THE THREAT OF COASTAL
FLOODING SEEMS MARGINAL AT BEST...WITH 1 TO 1 1/2 FOOT DEPARTURES
NEEDED...AND ONLY A FEW TENTHS OF A FOOT FORECAST.

&&

.CLIMATE...
JFK HAS BROKEN ITS ALL TIME RECORD RAINFALL FOR A CALENDAR
DAY...WITH 7.02 INCHES AS OF 2 PM (AND COUNTING)...BREAKING THE
OLD RECORD OF 6.27 INCHES ON JUNE 30 1984.
BDR...NYC...EWR...LGA...AND ISP ALSO SET RAINFALL RECORDS FOR THE
DAY ALREADY...WITH LGA UP TO THIRD HIGHEST AMOUNT FOR ANY CALENDAR DAY.

REFER TO LATEST RER/S FOR EACH CLIMATE SITE FOR DETAILS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR CTZ005-006-009-
     010.
NY...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR NYZ068>075-078-
     080-176>179.
NJ...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR NJZ004-006-
     103>108.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR ANZ350-353-355.

&&

SYNOPSIS...GC/MALOIT
NEAR TERM...GC/MALOIT
SHORT TERM...JP
LONG TERM...GC
AVIATION...
MARINE...GC/MALOIT/JP
HYDROLOGY...GC/MALOIT
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Aug 14, 8:48 AM EST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
948 AM EDT SUN AUG 14 2011

NJZ002-NYZ067-151400-
WESTERN PASSAIC-ORANGE-
948 AM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL WILL BE SUFFICIENT TO CAUSE LOCALIZED FLASH
FLOODING TODAY INTO TONIGHT. MINOR FLOODING OF POOR DRAINAGE AND
URBAN AREAS...AS WELL AS KNOWN LOW SPOTS ALONG SMALLER CREEKS AND
STREAMS IS LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ004-006-103>108-NYZ068>075-078-080-176>179-151400-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-
SOUTHERN NASSAU-
948 AM EDT SUN AUG 14 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-011-012-NYZ079-081-151400-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
948 AM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-006-009-010-151400-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-
948 AM EDT SUN AUG 14 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-151400-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
948 AM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MALOIT

In the hours before

Local storm report, Aug 14, 6:49 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
749 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLASH FLOOD      SOUTH HEMPSTEAD         40.68N  73.62W
08/14/2011                   NASSAU             NY   PUBLIC

            SOUTHERN STATE PARKWAY UNDER BRIDGE AT EXIT 20S FLOODED
            WITH ONE CAR STRANDED IN 2 TO 3 FEET OF WATER

0615 AM     FLASH FLOOD      FREEPORT                40.65N  73.58W
08/14/2011                   NASSAU             NY   EMERGENCY MNGR

            SEVERAL BASEMENTS FLOODED WITH 4 TO 5 FEET OF WATER IN
            FREEPORT

0630 AM     FLASH FLOOD      WANTAGH                 40.67N  73.51W
08/14/2011                   NASSAU             NY   PUBLIC

            SUNRISE HIGHWAY AND SEAFORD AVENUE CLOSED DUE TO
            FLOODING. TWO CARS TRAPPED.

0700 AM     FLASH FLOOD      WANTAGH                 40.67N  73.51W
08/14/2011                   NASSAU             NY   EMERGENCY MNGR

            PARK AVENUE AT BEECH STREET CLOSED DUE TO FLASH
            FLOODING.

0930 AM     FLASH FLOOD      EAST FARMINGDALE        40.73N  73.42W
08/14/2011                   SUFFOLK            NY   BROADCAST MEDIA

            SEVERAL VEHICLES TRAPPED IN FLOOD WATERS UP TO THEIR
            DOORS ON ROUTE 110 NEAR CONKLIN STREET. POLICE ON THE
            SCENE DIVERTING TRAFFIC

1000 AM     FLASH FLOOD      1 SE PARKVILLE          40.62N  73.97W
08/14/2011                   KINGS              NY   CO-OP OBSERVER

            SEVERAL BASEMENTS FLOODED IN MIDWOOD. TIME ESTIMATED.

1042 AM     FLASH FLOOD      WANTAGH                 40.67N  73.51W
08/14/2011                   NASSAU             NY   BROADCAST MEDIA

            WANTAGH STATE PARKWAY IN BOTH DIRECTIONS AT SUNRISE
            HIGHWAY CLOSED DUE TO FLOODING

1145 AM     FLASH FLOOD      MELVILLE                40.78N  73.41W
08/14/2011                   SUFFOLK            NY   BROADCAST MEDIA

            NORTHERN STATE PARKWAY AT 110 CLOSED DUE TO FLOODING

1145 AM     FLASH FLOOD      NORTH AMITYVILLE        40.70N  73.43W
08/14/2011                   SUFFOLK            NY   BROADCAST MEDIA

            ROUTE 110 AT SOUTHERN STATE PARKWAY CLOSED DUE TO
            FLOODING

1145 AM     FLASH FLOOD      MERRICK                 40.65N  73.55W
08/14/2011                   NASSAU             NY   BROADCAST MEDIA

            MEADOWBROOK PARKWAY CLOSED AT BABYLON TURNPIKE DUE TO
            FLOODING. ONE CAR TRAPPED.

1205 PM     FLASH FLOOD      LONG BEACH              40.59N  73.67W
08/14/2011                   NASSAU             NY   TRAINED SPOTTER

            THREE HOMES HAVE BASEMENT FLOODING ON EAST WALNUT
            STREET.

1239 PM     FLASH FLOOD      MIDDLE VILLAGE          40.72N  73.88W
08/14/2011                   QUEENS             NY   TRAINED SPOTTER

            SIGNIFICANT FLOODING AT INTERSECTION OF METOPOLITAN
            AVENUE AND COOPER AVENUE. WATER HALFWAY UP CAR TIRES IN
            SPOTS

0100 PM     FLASH FLOOD      SEAFORD                 40.67N  73.49W
08/14/2011                   NASSAU             NY   EMERGENCY MNGR

            SEAFORD OYSTER BAY EXPRESSWAY IS CLOSED WESTBOUND AT
            MERRICK ROAD DUE TO FLOODING

&&

LN

The radar

The Brookhaven radar (KOKX), 46 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, New Haven

When
August 14, 9:51 PM EST to 10:21 PM EST
Where
New Haven County, 2.43 mi WNW of Forest Hgts to 1.19 mi NNW of Devon
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.242, -73.094

In Milford, Route 1, also known as Boston Post Rd., was closed due to flooding. Water filled the lower level of the Westfield Connecticut Post Mall, also on Rt. 1, forcing the closure of lower level businesses. Water damage forced the closing of the Milford Senior Center. The Milford Fire Dept. responded to multiple calls of flooding and impassible roads. Water was reportedly over car doors in some areas, including the Milford train station.

Flash Flood, Fairfield

When
August 14, 11:15 PM EST to 11:45 PM EST
Where
Fairfield County, 0.51 mi NNE of Oronoque to 0.43 mi SSW of Oronoque
Cause
Heavy Rain
Reported by
Public
Coordinates
41.256, -73.095

Portions of Main St. and River Rd. were closed due to flooding in Oronoque, which is located within the township of Stratford.

Flash Flood, New Haven

When
August 15, 12:04 AM EST to 1:20 AM EST
Where
New Haven County, 1.7 mi ENE of Beacon Falls to 1.75 mi ENE of Beacon Falls
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.440, -73.040

In Beacon Falls, a sinkhole developed from flooding on Blackberry Rd.

Flash Flood, New Haven

When
August 15, 12:50 AM EST to 1:20 AM EST
Where
New Haven County, 1.69 mi SSE of Derby Jct to 1.24 mi W of Ansonia
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.299, -73.063

Local authorities pumped the basements of several homes and businesses in Derby, Ansonia and near the intersection of Pearl and Day Streets in Seymour. Flooding also occurred on Rt. 8 and Rt. 34 causing portions of the roads to be closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2011Every state in 2011This day in weather historyWarnings in Connecticut, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340895, 340897, 344912, 344869.